Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 36, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 17, 2004, 11:54 PM EDT for Clearfield County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 11:54 PM EDT (03:54 UTC)
- Expired
- May 18, 2004, 1:00 AM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Clearfield County, PA
The radar
The State College radar (KCCX), 28 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
844
WUUS51 KCTP 180354
SVRCTP
PAC033-180500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1153 PM EDT MON MAY 17 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 100 AM EDT
* AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LECONTES MILLS...OR 6 MILES EAST OF
CLEARFIELD...MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KARTHAUS AROUND 1215 AM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST AND LARGE
HAIL. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK
DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL
IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4123 7829 4122 7810 4113 7803 4111 7813
4108 7811 4095 7832
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:01 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 17, 10:01 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1001 PM EDT MON MAY 17 2004 .UPDATE... WILL BE RAISING THE POPS FOR THE EARLY PART OF THE OVERNIGHT TO HANDLE THE LARGE AREA OF CONVECTION SWEEPING ACROSS THE AREA. OVERALL THINKING NOT CHANGED HOWEVER. STILL LOOKS UNSETTLED FOR THE NEXT SEVERAL DAYS WITH NEAR TO ABOVE NORMAL TEMPS AND HUMIDITY. JL && .PREV DISCUSSION... MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED VIL FOR SEVERE WOULD BE UPPER 40S. EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH. ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON WED...CUT BACK TO 14 POPS ACROSS N PA. STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH... OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS COULD HIT 90 DEGREES. TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE EXTENDED PORTION. OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR SIGNS IN SOME REGARDS...TIME WILL TELL. MARTIN POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA THICKNESSES RISE TO 570 DAM. THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER. LAMBERT && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 17, 4:56 AM EDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 456 AM EDT MON MAY 17 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180855- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 456 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS. DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR WEDNESDAY AND BEYOND AT THIS TIME.
In the hours before
Local storm report, May 17, 9:28 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL WRIGHTSVILLE 41.91N 79.43W
05/17/2004 0.75 INCH WARREN PA TRAINED SPOTTER
0700 PM HAIL INDIAN LAKE 40.05N 78.86W
05/17/2004 1.00 INCH SOMERSET PA TRAINED SPOTTER
&&
LA CORTE/LIPTON/CRUZSpecial weather statement, May 17, 10:52 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1052 PM EDT MON MAY 17 2004 PAZ017-024-180345- CAMBRIA-CLEARFIELD- 1052 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD AND NORTHERN CAMBRIA COUNTIES THROUGH MIDNIGHT... AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF PUNXSUTAWNEY TO 17 MILES SOUTHEAST OF PUNXSUTAWNEY TO 7 MILES NORTH OF NANTY-GLO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR HASTINGS AT 1100 PM...PATTON AT 1110 PM...LUMBER CITY...PRINCE GALLITZIN STATE PARK...IRVONA AT 1115 PM...GLEN HOPE...COALPORT AT 1120 PM AND JEFFRIES AT 1140 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
Special weather statement, May 17, 11:39 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1139 PM EDT MON MAY 17 2004 PAZ005-006-010-011-017>019-024-180515- CAMBRIA-CAMERON-CLEARFIELD-ELK-MCKEAN-NORTHERN CENTRE-POTTER-SOUTHERN CENTRE- 1145 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD...CAMERON...CAMBRIA...POTTER...ELK AND CENTRE COUNTIES THROUGH 1 AM... A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL CLEARFIELD COUNTY WILL MOVE NORTHEAST INTO NORTHERN CENTRE COUNTY THROUGH 1 AM. WIND GUSTS UP TO 50 MPH...AND SMALL HAIL WILL BE LIKELY WITH THIS STORM. A LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCKEAN COUNTY INTO NORTHWEST CLEARFIELD COUNTY WILL CONTINUE MOVING EASTWARD...AFFECTING NORTHERN CLEARFIELD...CAMERON AND POTTER COUNTIES THROUGH 1230 AM. WIND GUSTS UP TO 50 MPH...AND HAIL WILL ALSO BE LIKELY WITH THESE STORMS. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 59 min |
| May 18, 4:52 PM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
| May 18, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 28 min |
| May 18, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 64 min |
| May 18, 6:23 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland | 67 min |
| May 18, 6:53 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 37 min |
| May 18, 7:04 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 56 min |
| May 18, 7:31 PM EDT | Flash Flood Warning | CTP | Clearfield | 119 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.